Author Topic: Stopping Citalopram?  (Read 201 times)

Amanda_George

  • Please be gentle with me!
  • Administrator
  • Hero Member
  • *****
  • Posts: 2053
    • Amanda's ultimate navigation to all her webpages
Stopping Citalopram?
« on: January 19, 2018, 06:01:40 PM »
I've been on the top dose of Citalopram for at least 1.5 decades and since I've been taking the multi and B12 I genuinely don't feel as if I need it any more.

I'm seeing a nurse for my first health check now that I'm 40 on Monday and I'm going to try and remember to ask her to ask my GP about stopping it.

The hubby said I'll prolly have to slowly reduce it instead of just stopping such a big dose which is fine by me, I just want to reduce the amount of meds I'm on is all.

A few months back I reduced the AP by 5mg 'cos I was on the max dose for that too and other than occasionally starting to feel paranoid, which was always the red flag that I was going to get psychotic soon after, I haven't.  I'm reluctant to go any lower on the AP yet, until my head has got used to not being dosed up to the eyeballs again, but since taking the B12 and multivitamin every day I genuinely don't feel depressed any more!

What I might do as the nights get darker after I've totally stopped the AD is to ask for regular B12 jabs as the days get shorter, darker and colder, just to try and stop the SAD before it takes hold of me.

I just don't feel the need to be on the top doses of AD and AP any more!

So, what's the next realistic dose down of Citalopram from my current 40mg dose?  I know you're not medically qualified, just after personal experiences is all   :happy0158:
Money talks, chocolate sings!  :-D

May your life be as pleasant as you are.

Pip

  • Administrator
  • Hero Member
  • *****
  • Posts: 4807
    • Touched by Adoption
Re: Stopping Citalopram?
« Reply #1 on: January 21, 2018, 08:33:48 PM »
When I saw my GP about coming off Citalopram she told me to reduce it by 10 mg a week.  Unfortunately she completely misunderstand me and thought I meant I didn't need it anymore.  After a few days I stopped the AD which was probably a bad idea.

After we moved surgery because we moved to a different town I went to the surgery and explained what happened the doctorwas really good.  She put me on 50mg Sertaline and I noticed a big difference, admittedly I have gone up to 150mg over four years but my other meds have partially stopped, put on new ones and another one has been doubled.  We are all different so you should put yourself first.   

Amanda_George

  • Please be gentle with me!
  • Administrator
  • Hero Member
  • *****
  • Posts: 2053
    • Amanda's ultimate navigation to all her webpages
Re: Stopping Citalopram?
« Reply #2 on: January 22, 2018, 06:46:58 AM »
Thank you Pip!  I suddenly stopped the Citalopram (from 40mg to nothing) 4 days ago because the manufacturer didn't make the lactose free version any more.  I honestly can't tell the difference in my mood yet which is awesome!  Roughly how long does the last dose take to leave your system please?
Money talks, chocolate sings!  :-D

May your life be as pleasant as you are.

lostmyway

  • Karma Group
  • Jr. Member
  • *****
  • Posts: 126
Re: Stopping Citalopram?
« Reply #3 on: January 23, 2018, 08:30:37 PM »
I have been on Escitalopram since 2008 and have often thought the same things. I dont want to be on the things for the rest of my life.

lostmyway

  • Karma Group
  • Jr. Member
  • *****
  • Posts: 126
Re: Stopping Citalopram?
« Reply #4 on: January 23, 2018, 09:34:04 PM »
I tried to come off these things a couple of years ago and was hellish to come off.  Problem is, I am still on them right now.  Makes you wonder if they are actually worth it.. easy to go on, hell to come off. All GPs need to take note.

Amanda_George

  • Please be gentle with me!
  • Administrator
  • Hero Member
  • *****
  • Posts: 2053
    • Amanda's ultimate navigation to all her webpages
Re: Stopping Citalopram?
« Reply #5 on: January 23, 2018, 10:20:59 PM »
Too right, Lost, Steve phoned the pharmacy first thing and they said to call my GP about it, which the paranoid pandora did straight away.

My GP phoned as soon as they re-opened after lunch and he was fine with me stopping it suddenly, but warned that I "might feel woozy for a while" as my body re-adjusts as that's when most people think their black cloud is back so they return to taking it, but if I'm gentle with myself on those days and I convince myself that it's not forever, I'll be right as rain in a few months and taking one less pill a day too.

I haven't taken it for 5 days now and honestly don't feel any different yet... I'm not on cloud 9 or anything, but the black cloud hasn't returned with heavy rain either... just gotta remember to take me multi at the very least every day and have the B12 oral spray close at hand just in case!

Might be worth asking to have your vitamin levels checked 'cos that first B12 jab was awesome for my mood!
Money talks, chocolate sings!  :-D

May your life be as pleasant as you are.

lostmyway

  • Karma Group
  • Jr. Member
  • *****
  • Posts: 126
Re: Stopping Citalopram?
« Reply #6 on: January 24, 2018, 11:39:46 AM »
Yes I think just looking after yourself more, is more effective:

1. Eat healthily
2. Exercise every day if possible
3. Get enough hours sleep (7 at least)
4. B12 is probably a good idea if you don't take enough of it

The withdrawal symptoms of Escitalopram were not pleasant (understatement).  Headache, irritability, bad stomach later on (that was delightful btw).. couldn't think straight. It depends on the individual, he/she might have less side effects.

Amanda_George

  • Please be gentle with me!
  • Administrator
  • Hero Member
  • *****
  • Posts: 2053
    • Amanda's ultimate navigation to all her webpages
Re: Stopping Citalopram?
« Reply #7 on: January 24, 2018, 03:02:37 PM »
Our diet isn't as bad as it used to be (at least one take-away a day and any leftovers for breakfast the next morning).

Exercise is the best free mood booster!  It doesn't have to be far, just up and down your street walks every day but our moods lifted so much since we've had our pup, purely because we are taking her out for walks every day!

I used to sleep for 12 hours and be groggy all the next day - not since stopping the Citalopram though!

Even if you dose yourself up to the eyeballs with B12 from food and stuff, the oral spray is an almost instant pick-me-up whenever you need it.

I just hope the wooziness doesn't involve throwing up for me - I hate being sick with a passion... I can deal with nausea by drinking ginger beer or eating crystalised ginger... it really is just the throwing up that I can't stand!

Day 6 is going well so far too, thankfully!
Money talks, chocolate sings!  :-D

May your life be as pleasant as you are.

lostmyway

  • Karma Group
  • Jr. Member
  • *****
  • Posts: 126
Re: Stopping Citalopram?
« Reply #8 on: January 24, 2018, 07:10:08 PM »
Good.  Hopefully you'll be able to come off the things.

Pip

  • Administrator
  • Hero Member
  • *****
  • Posts: 4807
    • Touched by Adoption
Re: Stopping Citalopram?
« Reply #9 on: January 24, 2018, 09:38:01 PM »
I didn't feel any different after stopping citalopram even after several months so it obviously wasnt helping/

lostmyway

  • Karma Group
  • Jr. Member
  • *****
  • Posts: 126
Re: Stopping Citalopram?
« Reply #10 on: January 24, 2018, 10:09:45 PM »
nah, I just feel that it numbs everything.. emotions, thought processes, you name it.  You don't really feel anything.. yes the anxiety kinda goes away but at what cost?